Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jan 18, 2021, 2:43 AM EST for 6 counties in Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2021, 2:43 AM EST (07:43 UTC)
- Expired
- Jan 18, 2021, 3:45 AM EST
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
Counties Bland County, VA, Craig County, VA, Giles County, VA, Pulaski County, VA, Roanoke County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083
WWUS81 KRNK 180743
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
243 AM EST Mon Jan 18 2021
VAZ007-009>014-018-022-WVZ042-044-180845-
Tazewell-Giles-Pulaski-Bland-Wythe-Montgomery-Smyth-Craig-Roanoke-
Mercer-Monroe-
243 AM EST Mon Jan 18 2021
...BANDS OF SNOW WILL AFFECT NORTHWESTERN ROANOKE...NORTHERN
PULASKI...GILES...SOUTHERN CRAIG... NORTHEASTERN
SMYTH...SOUTHEASTERN TAZEWELL...BLAND...WYTHE...NORTHERN
MONTGOMERY...SOUTHEASTERN MERCER AND SOUTHERN MONROE COUNTIES AND
THE CITY OF RADFORD...
At 239 AM EST, bands of snow, some moderate to heavy were located
from Sinking Creek to near Ceres. Movement was east at 20 mph.
A quick dusting of snow to several tenths of an inch will occur with
these bands, leading to slick roads.
Locations impacted include...
Blacksburg...
Radford...
Pulaski...
Wytheville...
Bland...
Pearisburg...
and Dublin.
Visibilities will drop quickly to less than a half mile in this area
of snow. Be alert along the I-81 corridor between Wytheville and
Roanoke, and U.S. 460 between Christiansburg and the West Virginia
border.
Be prepared for snow on the roads. Slow down and allow extra time
when traveling.
LAT...LON 3756 8062 3744 8006 3742 8007 3741 8006
3739 8000 3681 8121 3702 8151
TIME...MOT...LOC 0739Z 290DEG 16KT 3742 8030 3697 8136
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jan 18, 12:35 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 18, 12:35 AM EST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1235 AM EST Mon Jan 18 2021 .SYNOPSIS... An upper level trough of Low Pressure over the Ohio Valley will move across the northern Mid Atlantic tonight and early Monday. This will maintain mostly cloudy conditions along and west of the Blue Ridge with scattered to numerous snow showers across the mountains. A much weaker disturbance will pass across the area Tuesday, before drier high pressure works in Wednesday. && .NEAR TERM /THROUGH TODAY/... As of 1219 AM EST Monday... Adding to pops further east based on high-res and radar returns, but nothing to change headlines. Could see a little more snow along the western slopes, especially across the Grayson Highlands to a dusting as far east as the New River Valley. Previous discussion from Sunday evening... Winter Weather Advisories remain in effect for Western Greenbrier County in WV and the higher elevations from Grayson County into northwest North Carolina. Expecting two more pieces of the upper trough to cross the area tonight and push better coverage of snow showers into the mountains. The upper trough exits the region by Monday afternoon. Models suggesting isolated to scattered light snow showers or flurries will spill into the foothills and piedmont overnight. Winds will be blustery at times tonight, and especially so in the wake of the system Monday. Gusts of 15 to 25 mph will be common tonight with 20 to 30 mph gusts Monday, and upwards of 40 mph for elevations above 3500 feet. Low temperatures tonight are expected to dip into the upper 20s to lower 30s east of the Blue Ridge, and into the lower to mid 20s across the mountains...and possibly as low as the upper teens at elevations above 3500 feet. Highs on Monday should be fairly similar to Sunday with highs in the mid-upper 40s east of the Blue Ridge and only reaching the 30s in the mountains...and remaining below freezing at elevations above 3500 feet. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... As of 245 PM EST Sunday... Weak Shortwaves For Tuesday and Thursday. Heading into Tuesday, our next shortwave slips into the area whilst having little moisture to work with. Because of this, little snowfall accumulation is expected, except in the higher elevations of the western slopes. Prior to the shortwaves passage, strong WSW flow is being broadcasted by guidance, followed up by strong westerly flow for Wednesday as the upper level pattern becomes zonal. Wind profiles just off the surface show 40-50kt winds Wednesday morning, so this portion of the forecast will need to be monitored for any wind headlines that may be needed. Wednesday night into Thursday, guidance has come into better agreement on another shortwave that enters into the area bringing another shot at some accumulating wintry precipitation primarily for the west. Through the day, increasing return flow from the SW ushers in warmer temperatures so precipitation types should gradually change through the day for areas between the western slopes and Blue Ridge. Timing/speed of this occuring is subject to change as cold air could get wedged in at the surface, needing more of a "push" to eliminate this cold layer and resulting in a more mix bag of P-types. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 245 PM EST Sunday... Drier Trend for Friday With Next System Arriving Late Weekend Into Next Week. Much needed agreement is coming along with new guidance on where the frontal boundary Friday sets up, which at this point is settled to our south. Because of this, I've trended POPs further down for the day as well as temperatures for Friday AM and PM. Following Friday, there's high confidence in high pressure returning to the region through Saturday into early Sunday. Our next system is poised to arrive late Sunday into early next week as guidance is already in fairly good agreement in a stout upper level trough developing, setting up good return flow Sunday night. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... As of 1225 AM EST Monday... West of the Blue Ridge... Have VFR across the area early but expect that to drop after 06-07z. Still looking at mainly MVFR, possibly IFR especially BLF with vsbys at times falling below 3sm in snow showers, but overall timing these and the time they impact the terminal will be under 30 mins, so overall keeping it mainly MVFR. By Monday afternoon/early evening, cigs may start to lift a bit to return to high end MVFR, close to VFR. West winds will pick up after 13z with gusts 20-30kts expected. Snow showers will fade to flurries after 00z Tue. East of the Blue Ridge... Mainly VFR through the TAF period for terminals east of the Blue Ridge with sct-bkn cloud bases between 035-060. West winds can be expected through the period with occasional gusts of 15 to 20kts after 14z. There will be some slight veering from southwesterly to more westerly overnight tonight. Extended Aviation Discussion... MVFR cigs may linger over and west of the mountains Tuesday with VFR in the east. Wednesday-Friday favor mainly VFR. A storm system is expected to move from the southern Plains across the Deep South during this time. Models have trended drier for the Mid-Atlantic keeping the storm system south of the local region. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Winter Weather Advisory until noon EST today for VAZ015. NC...Winter Weather Advisory until noon EST today for NCZ001-018. WV...Winter Weather Advisory until noon EST today for WVZ508. && SYNOPSIS...PM NEAR TERM...AMS/PM/VFJ/WP SHORT TERM...RR LONG TERM...RR AVIATION...VFJ/WP
Hazardous weather outlook, Jan 17, 2:38 PM EST, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 238 PM EST Sun Jan 17 2021 NCZ002>006-019-020-VAZ007-009>014-016>020-022>024-032>035-043>047- 058-059-WVZ042>044-507-181945- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell- Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- 238 PM EST Sun Jan 17 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ015-181945- Ashe-Watauga-Grayson- 238 PM EST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST MONDAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Measurable snow will be possible again Monday, especially in the higher terrain. Untreated roads will likely become snow covered and slick. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-181945- Western Greenbrier- 238 PM EST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST MONDAY... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Measurable snow will be possible again Monday, especially in the higher terrain. Untreated roads will likely become snow covered and slick. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 18, 2:43 AM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
243 AM EST Mon Jan 18 2021
VAZ007-009>014-018-022-WVZ042-044-180845-
Tazewell-Giles-Pulaski-Bland-Wythe-Montgomery-Smyth-Craig-Roanoke-
Mercer-Monroe-
243 AM EST Mon Jan 18 2021
...BANDS OF SNOW WILL AFFECT NORTHWESTERN ROANOKE...NORTHERN
PULASKI...GILES...SOUTHERN CRAIG... NORTHEASTERN
SMYTH...SOUTHEASTERN TAZEWELL...BLAND...WYTHE...NORTHERN
MONTGOMERY...SOUTHEASTERN MERCER AND SOUTHERN MONROE COUNTIES AND
THE CITY OF RADFORD...
At 239 AM EST, bands of snow, some moderate to heavy were located
from Sinking Creek to near Ceres. Movement was east at 20 mph.
A quick dusting of snow to several tenths of an inch will occur with
these bands, leading to slick roads.
Locations impacted include...
Blacksburg...
Radford...
Pulaski...
Wytheville...
Bland...
Pearisburg...
and Dublin.
Visibilities will drop quickly to less than a half mile in this area
of snow. Be alert along the I-81 corridor between Wytheville and
Roanoke, and U.S. 460 between Christiansburg and the West Virginia
border.
Be prepared for snow on the roads. Slow down and allow extra time
when traveling.
LAT...LON 3756 8062 3744 8006 3742 8007 3741 8006
3739 8000 3681 8121 3702 8151
TIME...MOT...LOC 0739Z 290DEG 16KT 3742 8030 3697 8136
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 3:33 AM EST | Special Weather Statement | RNK | Carroll, Pulaski, Wythe, City of Galax, City of Radford | 42 min |
| Jan 18, 4:13 AM EST | Special Weather Statement | RNK | Floyd, Franklin | 47 min |
| Jan 18, 4:16 AM EST | Special Weather Statement | RNK | Carroll, Wythe | 44 min |
| Jan 18, 4:58 AM EST | Special Weather Statement | RNK | Floyd | 32 min |
| Jan 18, 9:59 AM EST | Special Weather Statement | RNK | Alleghany, City of Covington | 46 min |
| Jan 18, 11:44 AM EST | Special Weather Statement | RNK | Amherst, Botetourt, City of Lynchburg | 61 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.